Alabama, 2003

Hail in Alabama, May 16, 2003

May 16, 2003 · NWS BMX · 2 events in 2 counties and zones

Pea to quarter size hail fell along SR 17 along the Marion and Lamar county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Pea to quarter size hail fell along SR 17 along the Marion and Lamar county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 8:52 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, May 16, 8:52 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
952 AM CDT FRI MAY 16 2003

DENSE FOG ADVISORY OVER SE AREAS WILL BE ALLOWED TO EXPIRE AT 10 AM.

LOW CLOUDS STILL BLANKETED MUCH OF THE AREA AS OF 930 AM...ALTHOUGH
A FEW BREAKS WERE DETECTED...MAINLY OVER WESTERN AREAS BY SATELLITE.
VISIBILITIES HAVE RISEN NICELY AS WELL.

REST OF FORECAST LOOKS GOOD FOR NOW.  PAYING CLOSE ATTENTION TO
LARGE COMPLEX OF THUNDERSTORMS OVER MID MISSISSIPPI VALLEY.  MOST
OF THIS COMPLEX SHOULD STAY NORTH OF AREA...BUT MAY HAVE TO LOOK
OUT FOR SOME STRONG STORMS DEVELOPING OVER NORTHERN PARTS OF AREA
THIS AFTERNOON.

.BHM...DENSE FOG ADVISORY ZONES 41>50 UNTIL 10 AM.

MBS/91
Hazardous weather outlook, May 16, 12:23 PM CST, 57 minutes before
ALZ011>015-017>050-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO
ANNISTON LINE THIS AFTERNOON.  DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.  BRIEF HEAVY RAINFALL IS
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH.  SOME LOCATIONS THAT
RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED
BY THIS ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED
THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO
ANNISTON LINE.  THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY
NIGHT INTO SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lamar

When
May 16, 1:20 PM CST
Where
Lamar County, 2 mi NE of Detroit
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.050, -88.150

Hail, Marion

When
May 16, 1:20 PM CST
Where
Marion County, 10 mi SW of Hamilton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.033, -88.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360536, 5360537.